Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 62, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2016, 7:17 PM CDT for Grand Forks County, Traill County, North Dakota. It was in force for 22 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2016, 7:17 PM CDT (00:17 UTC)
- Expired
- Jul 4, 2016, 7:39 PM CDT
- In force
- 22 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grand Forks County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 14 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:25 PM CDT | TSTM WND DMG | 5 Sw Buxton, ND | SEVERAL LARGE 6 TO 8 INCH DIAMETER TREE BRANCHES BROKEN DOWN IN SHELTER BELTS ACROSS NORTHERN WOLD TOWNSHIP. |
| Jul 4, 7:30 PM CDT | HAIL 0.75 | Buxton, ND | |
| Jul 4, 7:36 PM CDT | TSTM WND GST 52 | 4 S Buxton, ND | PEAK WIND MEASURED AT THE NDDOT RWIS STATION ALONG INTERSTATE 29 NEAR MP114. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 471 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 2396 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149
WUUS53 KFGF 050017
SVRFGF
NDC035-097-050115-
/O.NEW.KFGF.SV.W.0062.160705T0017Z-160705T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
717 PM CDT MON JUL 4 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GRAND FORKS COUNTY IN NORTHEASTERN NORTH DAKOTA...
NORTHERN TRAILL COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 815 PM CDT
* AT 716 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NORTHEAST OF
MAYVILLE...OR 21 MILES SOUTHWEST OF GRAND FORKS...MOVING SOUTHEAST
AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
REYNOLDS AROUND 720 PM CDT.
BUXTON AROUND 725 PM CDT.
CUMMINGS AROUND 730 PM CDT.
CALEDONIA AROUND 745 PM CDT.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 109 AND 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4756 9737 4774 9726 4773 9693 4740 9688
TIME...MOT...LOC 0016Z 292DEG 38KT 4762 9723
HAIL...1.00IN
WIND...60MPH
$$
GUST1 follow-up statement
425
WWUS53 KFGF 050039
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
739 PM CDT MON JUL 4 2016
NDC035-097-050048-
/O.CAN.KFGF.SV.W.0062.000000T0000Z-160705T0115Z/
GRAND FORKS ND-TRAILL ND-
739 PM CDT MON JUL 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAND FORKS AND
NORTHERN TRAILL COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN MINNESOTA...AND NORTHEASTERN AND SOUTHEASTERN NORTH
DAKOTA.
LAT...LON 4756 9737 4774 9726 4773 9693 4740 9688
TIME...MOT...LOC 0036Z 292DEG 38KT 4753 9691
$$
GUSTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:44 PM CDT, 33 minutes earlier.
Area forecast discussion, Jul 4, 6:44 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 644 PM CDT MON JUL 4 2016 .UPDATE... Issued at 644 PM CDT Mon Jul 4 2016 Severe weather ongoing around the Cooperstown ND area right now. Have been getting numerous reports from this cell of 60 to 80 mph winds. At the moment it appears to be diving a little more southward, and if current indications continue, it will pass to the west of the Fargo Moorhead area. Weather clears quickly behind this line, with clear skies and light winds moving in. && .SHORT TERM...(This evening through Tuesday) Issued at 335 PM CDT Mon Jul 4 2016 Deep convection firing along the surface trof trough west of Rolette and Rugby with Severe Thunderstorm Warnings along and ahead of that area... moving into the western part of the Devils Lake Basin over the next hour. Severe Thunderstorm Watch has been posted across the FA until 10 PM CDT. Timing should put storms into the Red River Valley corridor from 530 PM through around 730 PM... and then Northwest and Westcentral MN thereafter. Main threat indicated as large hail and damaging winds as deep layer /0-6 km/ shear should be pushing 40-50 kts later. At 20z... low level EHI and VGP appear marginal for any sig tornadic activity. Following trof passage this evening... expect a west to northwest blayer flow and some slight drying in the low levels. Flat and muddy H5 flow will bring second weak shrtwv across the area early on Tuesday so expect sct tstms but somewhat cooler overall temps. .LONG TERM...(Tuesday night through Monday) Issued at 335 PM CDT Mon Jul 4 2016 Convection likely will be shifting east of the region Tue Night with drier conditions and seasonable temps later Tue Night into Wednesday under zonal flow aloft. A pronounced upper level shortwave trough is forecast to move across the northern Plains Thursday into Friday with more unsettled weather. The ECMWF/GEM remain farther north with the wave compared with the NAM/GFS, but regardless, chances for precip should increase. Upper ridging spreading eastward behind this system should lead to drier conditions by late week or into the start of the weekend. Southwesterly flow aloft is then expected to amplify during the weekend as a deep upper trough pushes ashore over the Pacific Northwest, possibly ejecting across the Northern Plains by the end of the period. This scenario would result in increasing chances for convection by Sunday or Monday. Near to below average temps late this week likely will give way to warming temps through next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 644 PM CDT Mon Jul 4 2016 Will have a 1 or 2 hour window where tstms may come through the TAF sites, with the exception of KDVL, which has already had them come through. Not expecting any of the 60+ mph winds to hit any of the other TAF sites, as it appears it will pass west of KFAR. However, will continue to monitor and adjust if it appears it will hit KFAR. Otherwise, no issues with wind or ceilings. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Gust LONG TERM...Makowski AVIATION...Godon
Hazardous weather outlook, Jul 4, 7:01 AM CDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT MON JUL 4 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT MON JUL 4 2016 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING AND AGAIN ACROSS THE SOUTHEAST ON TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING FRONTAL BOUNDARY. SOME OF THESE STORMS COULD BECOME SEVERE LATE AFTERNOON AND EVENING. CURRENT INDICATIONS ARE THAT STORMS WILL MOVE INTO THE DEVILS LAKE BASIN BETWEEN 4 AND 6 PM...THE VALLEY REGION FROM 6 TO 8 PM AND AFTER 8PM EAST OF THE VALLEY. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON ALONG AND NORTH OF AN AREA OF LOW PRESSURE OVER SOUTH DAKOTA AND A WARM FRONT EXTENDING INTO CENTRAL MINNESOTA. THE FAVORED THREAT AREA WILL ALONG AND SOUTH OF A LINE FROM LISBON TO PARK RAPIDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jul 4, 6:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND GST 3 W COOPERSTOWN 47.44N 98.19W
07/04/2016 M62 MPH GRIGGS ND MESONET
PEAK WIND MEASURED AT THE NDAWN STATION ALONG HWY 200 AT
HWY 1.
&&
GGUSTLocal storm report, Jul 4, 6:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
645 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 3 W COOPERSTOWN 47.44N 98.19W
07/04/2016 M63.00 MPH GRIGGS ND MESONET
PEAK WIND MEASURED AT THE NDAWN STATION ALONG HWY 200 AT
HWY 1. PREVIOUS REPORT OF 62 MPH AT 629 PM CDT.
&&
GGUSTSpecial weather statement, Jul 4, 6:56 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
656 PM CDT MON JUL 4 2016
MNZ001-NDZ027-029-030-050045-
WEST POLK MN-STEELE ND-GRAND FORKS ND-TRAILL ND-
656 PM CDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK...SOUTHERN
GRAND FORKS...NORTHEASTERN STEELE AND NORTHERN TRAILL COUNTIES UNTIL
745 PM CDT...
AT 656 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NORTHWOOD...OR 23 MILES SOUTHWEST OF GRAND FORKS...MOVING
SOUTHEAST AT 50 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HATTON AROUND 705 PM CDT.
HOLMES AROUND 710 PM CDT.
REYNOLDS AROUND 720 PM CDT.
BUXTON AROUND 725 PM CDT.
CUMMINGS AROUND 730 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN MINNESOTA...AND NORTHEASTERN AND SOUTHEASTERN NORTH
DAKOTA.
LAT...LON 4776 9769 4790 9758 4770 9667 4735 9706
4764 9760
TIME...MOT...LOC 2356Z 296DEG 44KT 4778 9753
JM/JHLocal storm report, Jul 4, 7:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
700 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND GST 2 E DAZEY 47.19N 98.16W
07/04/2016 M57 MPH BARNES ND MESONET
PEAK WIND MEASURED AT THE NDAWN STATION NEAR CR26.
&&
GGUSTLocal storm report, Jul 4, 7:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
701 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST 1 N PILLSBURY 47.22N 97.80W
07/04/2016 M56 MPH BARNES ND MESONET
PEAK WIND MEASURED AT THE NDAWN STATION NEAR HWY 32.
&&
GGUSTLocal storm report, Jul 4, 7:02 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
702 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 2 E DAZEY 47.19N 98.16W
07/04/2016 M57.00 MPH BARNES ND MESONET
PEAK WIND MEASURED AT THE NDAWN STATION NEAR CR26.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:28 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland, Steele | 47 min |
| Jul 4, 8:13 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.